Alert archive / Alaska / Blizzard Watches in 2009

Blizzard Watch 13, NWS Anchorage, AK

February 17, 2009

NWS Anchorage, AK issued this blizzard watch at Feb 17, 2009, 5:30 AM AKST. It took effect at Feb 17, 2009, 12:00 PM AKST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 17, 2009, 5:30 AM AKST (14:30 UTC)
In effect from
Feb 17, 2009, 12:00 PM AKST
Expired
Feb 17, 2009, 8:08 AM AKST
In force
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 171430
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
530 AM AKST TUE FEB 17 2009

AKZ155-172100-
/X.CON.PAFC.WC.Y.0023.000000T0000Z-090217T2100Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
530 AM AKST TUE FEB 17 2009

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON AKST TODAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON AKST TODAY FOR
THE KUSKOKWIM DELTA.

NORTH WINDS OF 10 TO 20 MPH COMBINED WITH TEMPERATURES WELL BELOW
ZERO WILL CREATE WIND CHILLS OF 35 TO 55 BELOW ZERO THROUGH THIS
MORNING.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.

$$

AKZ195-180330-
/X.NEW.PAFC.BZ.A.0013.090217T2100Z-090218T0900Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
530 AM AKST TUE FEB 17 2009

...BLIZZARD WATCH IN EFFECT FROM NOON AKST TODAY THROUGH THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH FOR THE PRIBILOF ISLANDS. THE WATCH IS IN EFFECT FROM NOON
AKST TODAY THROUGH THIS EVENING.

A STRONG WEATHER FRONT APPROACHING FROM THE WEST TODAY WILL SPREAD
SNOW AND BLOWING SNOW ACROSS THE PRIBILOF ISLAND BEGINNING THIS
AFTERNOON...AND CONTINUING THROUGH THIS EVENING.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$
1 follow-up statement
000 
WWAK42 PAFC 171708
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
808 AM AKST TUE FEB 17 2009

AKZ195-180500-
/X.UPG.PAFC.BZ.A.0013.090217T2100Z-090218T0900Z/
/X.NEW.PAFC.BZ.W.0014.090217T2100Z-090218T0500Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
808 AM AKST TUE FEB 17 2009

...BLIZZARD WARNING IN EFFECT FROM NOON TODAY TO 8 PM AKST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM AKST THIS
EVENING. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

A STRONG FRONTAL BOUNDARY WILL BRING WIND AND SNOW TO THE PRIBILOF
ISLANDS TODAY. WINDS WILL INCREASE FROM THE EAST TO 30 TO 45 MPH
WITH GUSTS TO 55 MPH IN THE AFTERNOON. FALLING AND BLOWING SNOW
WILL REDUCE VISIBILITY TO ONE QUARTER MILE OR LESS. TEMPERATURES
WILL WARM IN THE EVENING MIXING RAIN AND SNOW BRINGING AN END TO
THE BLIZZARD CONDITIONS.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

AKZ155-180615-
/X.NEW.PAFC.BZ.A.0014.090218T1000Z-090218T2100Z/
/X.CON.PAFC.WC.Y.0023.000000T0000Z-090217T2100Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
808 AM AKST TUE FEB 17 2009

...BLIZZARD WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
MORNING ALONG THE COAST...
...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON AKST TODAY
ALONG THE COAST...


THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH ALONG THE COAST...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY MORNING. A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL
NOON AKST TODAY ALONG THE COAST.

A STRONG WEATHER FRONT WILL APPROACH THE KUSKOKWIM DELTA LATE
TONIGHT BRINGING STRONG EAST TO SOUTHEASTERLY WINDS TO THE AREA.
WINDS WILL INCREASE OVERNIGHT TO 25 TO 40 MPH WHILE SNOW BEGINS TO
FALL ASSOCIATED WITH THE FRONTAL BOUNDARY. SNOW AND BLOWING SNOW
MAY REDUCE VISIBILITY TO ONE QUARTER MILE OR LESS AT TIMES FOR A
PERIOD UNTIL TEMPERATURES WARM UP TO NEAR FREEZING...BRINGING AN
END TO THE BLIZZARD CONDITIONS.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

NORTH WINDS OF 10 TO 20 MPH COMBINED WITH TEMPERATURES WELL BELOW
ZERO ARE RESULTING IN WIND CHILLS OF 25 TO 45 BELOW ZERO THIS
MORNING ALONG THE COAST.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.


$$

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard watch went out at Feb 17, 5:00 AM AKST, 30 minutes earlier.

Area forecast discussion, Feb 17, 5:00 AM AKST, 30 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKST TUE FEB 17 2009

.ANALYSIS AND UPPER LEVELS...
AT THE SURFACE...A WEAKENING 1002 MB LOW IS LOCATED OVER THE NORTHERN
GULF. MOIST SOUTHERLY FLOW OVER THE ALEUTIANS AND BERING SEA
CONTINUES IN ASSOCIATION WITH A DEEPENING 981 MB LOW SOUTH OF SHEMYA.
THIS LOW AND AN ASSOCIATED FRONTAL BOUNDARY WILL BE THE MAJOR WEATHER
MAKERS OVER THE STATE THROUGH THE NEXT SEVERAL DAYS.

IN THE UPPER LEVELS...A BROAD TROUGH FUELING THE ACTIVE WEATHER
PATTERN OVER THE AREA EXTENDS THROUGH THE WESTERN MAINLAND AND INTO
THE NORTH PACIFIC. VARIOUS SHORTWAVE TROUGHS ARE EMBEDDED WITHIN THE
LARGER WAVE PATTERN. THE MOST SIGNIFICANT OF THESE TROUGHS CURRENTLY
EXTENDS THROUGH THE KUSKOKWIM DELTA AND THE ALASKA PENINSULA.
PROGRESSIVE RIDGING OVER THE CENTRAL BERING SEA IS BUILDING BEHIND
THE TROUGH. ANOTHER STRONG UPPER TROUGH IS TRANSLATING
EASTWARD...CURRENTLY CENTERED OVER THE KAMCHATKA PENINSULA.

.MODEL DISCUSSION...
MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH NO TRULY SIGNIFICANT
DIFFERENCES ARISING UNTIL 12Z THURSDAY. THE MAIN AREA OF CONTENTION
AFTER THIS TIME IS THE EVOLUTION AND POSITIONING OF THE LOW CURRENTLY
WEST OF SHEMYA AFTER IS MOVES INTO THE BERING SEA. OTHER DIFFERENCES
EXIST REGARDING THE WEAK LOW IN THE NORTHERN GULF. THE GFS IS THE
OUTLIER...TAKING THE LOW NORTH INTO PRINCE WILLIAM SOUND. MINOR
CHANGES WERE MADE TO THE EXISTING SHORT TERM FORECAST...WITH A FOCUS
ON THE NAM SOLUTION THROUGH 84 HOURS.

.SHORT TERM FORECAST...
.SOUTHCENTRAL...
THE LOW IN THE NORTHERN GULF WILL MOVE EASTWARD TODAY WHILE
DISSIPATING. THE AFOREMENTIONED TROUGH CURRENTLY OVER THE WESTERN
MAINLAND WILL SWING THROUGH THE REGION THIS AFTERNOON AND TONIGHT. AS
A RESULT...RAIN AND SNOW WILL CONTINUE ALONG COASTAL AREAS...WITH
LIGHTER SNOW INLAND. DRYING WILL BE RAPID ALBEIT SHORT LIVED AS THE
TROUGH PUSHES OFF TO THE EAST...WITH FOG BECOMING A CONCERN OVER COOK
INLET AND SUSITNA VALLEY AREAS TONIGHT. WEDNESDAY WILL SEE INCREASING
CLOUDINESS AND CHANCES OF PRECIPITATION AS THE AFOREMENTIONED FRONT
MOVES INTO THE AREA. HAVE INCREASED PRECIP CHANCES ONCE AGAIN WITH
THE MORNING PACKAGE AS CONFIDENCE CONTINUES TO INCREASE. DEEP
SOUTHERLY FLOW AND GOOD ISENTROPIC LIFT WILL LEAD TO WIDESPREAD
PRECIPITATION ACROSS SOUTHCENTRAL BY WEDNESDAY NIGHT...WITH ANOTHER
GOOD UPSLOPE SNOW EVENT SETTING UP FOR THE SUSITNA VALLEY. AT THIS
TIME...EXPECT RAIN AND SNOW ALONG COASTAL LOCATIONS...WITH SNOW
FARTHER INLAND. STRONG WINDS THROUGH CHANNELED TERRAIN AND HIGHER
ELEVATIONS WILL ALSO BECOME AN ISSUE AS THE FRONT MOVES INTO THE
AREA.

.SOUTHWEST...
CLOUDS AND MOISTURE WILL BE ON THE INCREASE THROUGHOUT THE
DAY...ESPECIALLY ALONG THE COAST...AS THE FRONT BEGINS TO PUSH INTO
THE AREA. OVERRUNNING WILL LEAD TO PRECIPITATION ALONG THE COAST
TONIGHT...PUSHING INLAND THROUGHOUT THE DAY ON WEDNESDAY. WINDS WILL
BE INCREASING WELL AHEAD OF THE FRONT...AND WITH PRECIPITATION
EXPECTED TO START OUT AS SNOW...THE POSSIBILITY FOR BLIZZARD
CONDITIONS WILL HAVE TO BE MONITORED ALONG THE WESTERN CAPES AND
KUSKOKWIM DELTA. AS WARMER AIR IS ADVECTED INTO THE REGION
WEDNESDAY...PRECIPITATION WILL BECOME ALL RAIN ACROSS THE ALASKA
PENINSULA AND PARTS OF BRISTOL BAY. DEEP SOUTHERLY FLOW AND AMPLE
MOISTURE WILL SET UP DECENT UPSLOPE SNOW IN THE KUSKOKWIM
VALLEY...WHERE WARM AIR WILL HAVE TROUBLE PENETRATING SO FAR INLAND.
AS THE FRONT PUSHES TO THE EAST...COLD ADVECTION WILL TURN PRECIP
BACK TO ALL SNOW WITH SHOWERS LINGERING INTO THURSDAY.

.BERING SEA AND ALEUTIANS...
MAIN STORY IN THE SHORT TERM WILL BE THE DEEPENING LOW CURRENTLY
SOUTH OF SHEMYA...AND ITS ASSOCIATED FRONT. THE LOW WILL MOVE
NORTHWARD INTO THE BERING SEA BY THIS AFTERNOON...PASSING JUST EAST
OF SHEMYA. THE FRONT ASSOCIATED WITH THE LOW IS ALREADY IMPACTING THE
CENTRAL ISLANDS...AND WILL SPREAD TO THE EASTERN ISLANDS BY
WEDNESDAY. WINDS ALONG THE FRONT WILL STRENGTHEN TO HURRICANE FORCE
OVER THE NORTH CENTRAL BERING SEA BY THIS AFTERNOON...WITH WIDESPREAD
STORM AND GALE FORCE WINDS ELSEWHERE. REMNANT COLD AIR IN PLACE OVER
THE PRIBILOFS WILL RESULT IN POTENTIAL BLIZZARD CONDITIONS AS SNOW
AND HIGH WINDS MOVE INTO THE AREA TONIGHT. AS THE WARM FRONT MOVES
THROUGH...ALL LOCATIONS WILL SEE A RAIN SNOW MIX...WITH SOME AREAS
BECOMING ALL RAIN. BEHIND THE FRONT...GUSTY SOUTHERLY WINDS AND
SCATTERED SHOWERS WILL PERSIST.

.LONG TERM FORECAST...
A PROGRESSIVE PATTERN WILL CONTINUE ACROSS THE AREA THROUGH THE
EXTENDED. MODELS AGREE ON A LARGE AREA OF HIGH PRESSURE BUILDING OVER
THE ALEUTIANS AND SOUTHWEST ALASKA LATE WEEK...SLIDING EASTWARD OVER
THE MAINLAND THROUGH THE WEEKEND. BEHIND THIS HIGH...ANOTHER NORTH
PACIFIC LOW WILL BEGIN TO AFFECT THE WESTERN AND CENTRAL ALEUTIANS AS
WE MOVE INTO THE WEEKEND.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...WIND CHILL ADVISORY...155
MARINE...GALE WARNING...155 160 165 170 172 176 179 180 414
         STORM WARNING...175 411 413
         HURRICANE FORCE WIND WARNING...185 412
         HEAVY FREEZING SPRAY WARNING...130 138 150 155 160 165 411
                                        412
FIRE WEATHER...NONE

NRH FEB 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 3:55 PM AKSTWind Chill AdvisoryAFC18 hr
Feb 16, 4:00 PM AKSTGale WarningAFC48 hr
Feb 16, 4:00 PM AKSTHurricane Force Wind WarningAFC24 hr
Feb 16, 4:00 PM AKSTHeavy Freezing Spray WarningAFC24 hr
Feb 16, 4:00 PM AKSTHeavy Freezing Spray WarningAFC12 hr
Feb 17, 4:00 AM AKSTGale WarningAFC48 hr
Feb 17, 4:00 AM AKSTHurricane Force Wind WarningAFC12 hr
Feb 17, 4:00 AM AKSTSmall Craft AdvisoryAFC12 hr
Feb 17, 4:00 AM AKSTSmall Craft AdvisoryAFC28 hr
Feb 17, 4:00 AM AKSTStorm WarningAFC12 hr
Feb 17, 4:00 AM AKSTHeavy Freezing Spray WarningAFC12 hr
Feb 17, 4:00 AM AKSTHeavy Freezing Spray WarningAFC
Feb 17, 8:08 AM AKSTBlizzard WatchAFC8 hr
Feb 17, 8:08 AM AKSTBlizzard WarningAFC12 hr
Feb 17, 10:30 AM AKSTStorm WarningAFC6 hr

Nearby

Blizzard Watches in Alaska, 2009Every blizzard watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.